MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1250 SYNCHRONY 2 PIN
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user underwent a repositioning surgery at the beginning of (b)(6) 2022 due to movement of the implant towards the pinna.Reportedly, the user then put on his audio processor and reported a fuzzy sound quality.A ct is planned to confirm the placement.
 
Event or Problem Description
In (b)(6) 2021 the user reported that the device moved towards the pinna after chronically rubbing over the implant site.The user underwent a repositioning surgery at the beginning of (b)(6) 2022 to position the device more posteriorly.After the surgery, when the audio processor was put on again, fuzzy sound quality was reported.A ct scan showed that a portion of the array was out of the cochlea.Displacement of the array occurred post-revision surgery.The user underwent a second revision surgery on the (b)(6) 2022.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field, the implant housing migrated from its intended position and the recipient underwent a revision surgery to re-position the device.Reportedly, the recipient repeatedly rubbed over the implant area, which might have induced the misplacement in combination with insufficient fixation.After the revision surgery the electrode array partially migrated out of cochlea as confirmed with diagnostic imaging.Another revision surgery was performed successfully to re-insert the electrode, during which tissue growth in the facial recess was found, that likely contributed to the observed electrode migration.The device remains implanted and in use.
 
Event or Problem Description
In december 2021 the user reported that the device moved towards the pinna after chronically rubbing over the implant site.The user underwent a repositioning surgery at the beginning of (b)(6) 2022 to position the device more posteriorly.After the surgery, when the audio processor was put on again, fuzzy sound quality was reported.On the (b)(6) 2022 at programming after the first revision surgery, the user had no hearing perception on channels 7-11 but a pulsation could be felt over the entire head with stimulation.The user underwent a second revision surgery on the (b)(6) 2022.The surgeon reported significant scar tissue growth in the mastoid cavity and facial recess as well as excessive bony growth around the facial recess.The user was seen again on the (b)(6) 2022 for programming after second the revision and was doing well with the repositioned device.On the (b)(6) 2022 it was reported that there has been decreasing sound quality since the last appointment.The quality is becoming more and more tinny.There is concern that the electrode is backing out again, but the surgeon is not planning to do a repeat ct at this time and the user will be monitored.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field, the implant housing migrated from its intended position and the recipient underwent a revision surgery to re-position the device.Reportedly, the recipient repeatedly rubbed over the implant area, which might have induced the misplacement in combination with insufficient fixation.After the revision surgery the electrode array partially migrated out of cochlea as confirmed with diagnostic imaging.Another revision surgery was performed successfully to re-insert the electrode, during which tissue growth in the facial recess was found, that likely contributed to the observed electrode migration.As per additional information received, some basal channels show high status due to undetermined reasons and were disabled.Also, following this second revision surgery, the recipient has reported decreasing sound quality since re-activation and there is concern of further migration.However, the recipient will be monitored by the clinic and the device remains implanted.
 
Event or Problem Description
The user was implanted in (b)(6) 2020 and the hearing performance with the device was as expected.However, in (b)(6) 2021 the user reported that the device moved towards the pinna after chronically rubbing over the implant site.The user underwent a repositioning surgery at the beginning of (b)(6) 2022 to position the device more posteriorly.After the surgery, when the audio processor was put on again, fuzzy sound quality was reported.A ct scan from (b)(6) 2022 showed that a portion of the array was out of the cochlea.Displacement of the array occurred post-revision surgery, because at revision surgery the surgeon confirmed before closing there were no extra-cochlear contacts.The user underwent a second revision surgery on the (b)(6)2022.The surgeon reported significant scar tissue growth in the mastoid cavity and facial recess as well as excessive bony growth around the facial recess.The user was seen again on the (b)(6)2022 for programming after the second revision and was doing well with the repositioned device.On the (b)(6)2022 it was reported that there had been decreasing sound quality since the last appointment.The quality became more and more tinny.As of information received on the (b)(6)2022, the electrode migrated further and 5 channels were disabled.Therefore, the user was re-implanted.Electrode array migration was confirmed, but the implant itself was solid and there was no rocking when pressed on it.During the surgery a significant amount of bone growth was seen which made explanting the device difficult.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.According to the information received from the field, the implant housing initially migrated from its intended position and the recipient underwent a revision surgery to re-position the device.Reportedly, the recipient repeatedly rubbed over the implant area, which might have induced the misplacement in combination with insufficient fixation.After the revision surgery the electrode array partially migrated out of cochlea as confirmed with diagnostic imaging.Another revision surgery was performed successfully to re-insert the electrode, during which tissue growth in the facial recess was found, that likely contributed to the observed electrode migration.Finally, the device was explanted due to a re-occuring migration of the active electrode out of cochlea.Information on the device explantation report form states that five channels were found extra-cochlear.This is a final report.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key13420777
Report Number9710014-2022-00077
Device Sequence Number4676174
Product Code MCM
UDI-Device Identifier09008737366773
UDI-Public(01)09008737366773
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/14/2022
Device Model NumberMI1250 SYNCHRONY 2 PIN
Device Catalogue Number36706
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2022
Supplement Date Received by Manufacturer01/25/2022
01/25/2022
01/25/2022
Initial Report FDA Received Date02/02/2022
Supplement Report FDA Received Date03/17/2022
05/10/2022
09/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale